Colorado, 2004

Lightning Strike in Colorado, July 19, 2004

July 19, 2004 · NWS PUB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 1:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 19, 1:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT MON JUL 19 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

CURRENTLY...ANOTHER FAIRLY GOOD CROP OF AFTERNOON TSRA OVER THE
MOUNTAINS...WITH WEAK CAPPING INVERSION LIMITING ACTIVITY ON THE
PLAINS. POCKET OF MID LEVEL DRY AIR NOSING INTO THE EAST HAS MIXED
DOWN TO THE SURFACE MAINLY NORTH OF THE ARKANSAS RIVER...WITH
DEWPOINTS IN KPUB AND KLIC DROPPING INTO THE 40S. MAIN ACTION FOR
THE REST OF THE DAY AGAIN OVER THE MTS...WITH PERHAPS A FEW STORMS
FIRING EASTWARD ALONG THE CO/NM BORDER...WHERE EAST-WEST AXIS OF
GREATER INSTABILITY HAS SET UP ALONG A KSPD-KTAD LINE. CERTAINLY
THE POTENTIAL FOR SOME GUSTY DRY MICRO-BURSTS...ESPECIALLY OVER EL
PASO AND PUEBLO COUNTIES WHERE STORMS COMING OFF THE MTS WILL
ENCOUNTER FAIRLY DEEP DRY AIR.

TONIGHT...SCT EVENING CONVECTION OVER THE MTS...WITH ISOLATED STORMS
OVER THE PLAINS. EXPECT MOST ACTIVITY TO DIE OUT AFTER SUNSET ONCE
AGAIN...WITH JUST SOME DEBRIS CLOUDINESS PERSISTING OVERNIGHT.
CURRENT GRIDS LOOK FINE.

TUESDAY...BOTH ETA AND GFS MOISTEN UP THE AIR MASS SLIGHTLY...WITH
HINTS OF A WEAK UPSLOPE SURGE OVER THE ERN PLAINS. LOOK AT FCST
SOUNDINGS SHOWS THE WEAK INVERSION OVER THE PLAINS THE LAST 2 DAYS
WILL BE WEAKENING...WITH PERHAPS SOME SLIGHTLY HIGHER CAPE VALUES
POSSIBLE. WENT AHEAD AND NUDGED UP POP GRIDS TO AT LEAST SCT
CATEGORY OVER THE MTS....LEFT JUST ISOLATED ON THE PLAINS FOR
NOW. LOWERED MAX TEMPS JUST SLIGHTLY...AS MODEL GUIDANCE CONTINUES
TO HAVE A SLIGHT WARM BIAS.   --PETERSEN

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...COOLER FORECAST BEGINNING THURSDAY LOOKS TO BE ON TRACK...

TUESDAY NIGHT AND WEDNESDAY: THE PERSISTENT UPPER RIDGE OVER THE
REGION STARTS TO FLATTEN OUT AND EDGE SOUTH...PRODUCING A MORE
WESTERLY FLOW ACROSS COLORADO. RESIDUAL MOISTURE COMBINED WITH
WEAK UPPER DISTURBANCES SHOULD BE ENOUGH TO SPARK DIURNAL
CONVECTION...SCATTERED OVER THE MTS TUES NIGHT WHILE ISOLATED
ELSEWHERE. WEDNESDAY SHOULD BE ANOTHER VERY WARM DAY WITH ISOLATED
THUNDERSTORMS DEVELOPING BY MIDDAY. MODELS ARE HINTING AT A MCS
DEVELOPING OVER THE CENT US PLAINS DURING THE AFTN AND EVE...WHICH
THEN PUSHES MORE MOISTURE AND COLD AIR INTO THE FAR E PLAINS OF THE
CWA. THIS IS REFLECTED WELL IN ONGOING GRIDS...AND ONLY SIG CHANGE
WAS TO PULL POPS ALL TOGETHER FOR THE W MTS AND SAN LUIS VALLEY
LATE WED NIGHT.

THURSDAY THROUGH SATURDAY: THE UPPER RIDGE MOVES TO THE WEST THROUGH
THE END OF THE WORK WEEK...WHICH HAS BEEN CONSISTENT FROM RUN TO RUN
FOR THE PAST FEW DAYS. THIS WILL ALLOW A MORE NW FLOW TO SETTLE IN
ACROSS THE ROCKIES...WITH MUCH MORE ACTIVITY EXPECTED. A MAJOR UPPER
TROUGH OVER CANADA WILL SEND MULTIPLE SHORTWAVES DOWN ACROSS THE N
ROCKIES THROUGH THE PERIOD...WITH SFC HI PRES MOVING INTO THE CENT
PLAINS TO REINFORCE UPSLOPE FLOW FOR THE CWA. A STRONG COLD FRONT
DROPS DOWN THE E PLAINS ON THURS...USHERING IN ABOUT 3 TO 4 DAYS OF
BELOW NORMAL TEMPS AND SCATTERED POPS IN ALL AREAS EXCEPT THE SAN
LUIS VALLEY. FEEL THAT THE VALLEY WILL MOST LIKELY BE SHELTERED
ENOUGH FOR ONLY ISOLATED CONVECTION. ONGOING GRIDS LOOKED GOOD...
ESPECIALLY MAX T GRIDS COMING IN BELOW NUMERICAL GUIDANCE SINCE MOS
IS TRYING TO BUMP TEMPS BACK UP AS IT STRIVES TOWARDS CLIMO. ONLY
SIG CHANGE WAS TO PAINT SLIGHTLY HIGHER SCATTERED POPS ALONG THE
I25 CORRIDOR FRI EVE AS PRECIP CHARTS ARE INDICATING A HEALTHY SWATH
OF RAIN THERE.

SUNDAY AND MONDAY: EXTENDED MODELS STILL KEEP THE UPPER RIDGE AXIS
TO THE WEST OF COLORADO...WITH THE ACTIVE NW FLOW IN PLACE FOR THE
ROCKY MT REGION. THIS FAR OUT...WILL NOT GET TOO FANCY AND KEEP
DIURNAL CONVECTION WITH BELOW NORMAL TEMP FORECAST IN PLACE. NO
ALTERATIONS NEEDED AT THIS TIME. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 19, 6:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON JUL 19 2004

COZ058>089-093>099-201300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO FORM OVER THE
MOUNTAINS AND HIGH VALLEYS BETWEEN 11AM AND 12PM.  THE STORMS
SHOULD DRIFT OFF THE MOUNTAINS TO THE ADJACENT HIGH VALLEYS AND
PLAINS DURING THE AFTERNOON AND EVENING HOURS.  MID AND UPPER LEVEL
STEERING CURRENTS ARE GENERALLY LESS THAN 10 MPH...SO STORMS WILL BE
MOVING SLOW. THE SLOW MOVEMENT COMBINED WITH AMPLE AMOUNTS OF
MOISTURE AND A RELATIVELY HIGH FREEZING LEVEL WILL SUPPORT THE
POTENTIAL OF HEAVY RAIN WITH THE STRONGER STORMS THIS AFTERNOON AND
EVENING. HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH...
AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF
SOUTH CENTRAL AND SOUTHEAST COLORADO MONDAY THROUGH SUNDAY.  THE
MAIN THREAT FROM THUNDERSTORMS THROUGH THE PERIOD WILL BE LOCALLY
HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
RAIN COULD POSE A FLASH FLOOD THREAT FOR OLD BURN SCARS AND FOR MORE
SENSITIVE URBAN AREAS. ONE OR TWO STORMS COULD BECOME SEVERE ACROSS
THE SOUTHEAST PLAINS...ESPECIALLY THURSDAY AND FRIDAY...WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE BETWEEN 12 PM TODAY AND 9PM TONIGHT ACROSS THE SOUTH
CENTRAL AND SOUTHEASTERN COLORADO.

&&

METZE/KT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chaffee

When
July 19, 1:00 PM MST
Where
Chaffee County, Monarch
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

A young woman was struck by lightning in Monarch Park campground. She was taken to the hospital in nearby Salida, and then by helicopter to University Hospital in Denver. She apparently has recovered quite well from injuries suffered.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413410.